I am a forty year old woman that has had a goiter for about thirty years. I have been on synthroid for the entire time. I am hypo thyroid. Through the years my goiter has become large enough for the average person to notice something is wrong with my neck. My doctor suggests removal. I have been doing research on this topic and apparently weight gain, hair loss, depression etc are all side effects of surgery. I have never experienced any of these problems. My doctor says this is ridiculous. He says as long as my medication is monitored properly I'll be fine. I would appreciate any feedback on this subject. Obviously if these are the side effects I'll stick with my big neck!
Those are symptoms of being hypothyroid, which you will be once your thyroid is removed. It may take a while to get your dose of Synthroid corrected and will require regular blood tests to see if dose needs to be recorrected throughout your life. You might already be going through all these tests.
Before removing the whole thyroid, make sure all has been done as far as treatment with Synthroid. To shrink a goiter (which isn't always possible), TSH is usually suppressed to .5 to 1 (according to Synthroid's official website under dose instructions). Do you know what your TSH test results have been?
If your TSH has been suppressed all along, I guess you have to carefully consider how unhappy you are with the cosmetic aspects of the goiter vs. the risk of suffering hypothyroid symptoms.
My aunt had her thyroid removed as a teenager for a large benign tumour and her main symptom, despite "adequate" hormone replacement, has been very slow metabolism. Her energy is pretty good - still working full time while in her early 70s! She does have thin hair now, but that's probably age related. I think she had a full head of hair throughout adulthood.
Everyone seems to have different experiences though.
I'm tempted to prompt you to stick with the "big neck", unless it really bothers you.
I had my thyroid removed three months ago due to a multi nodular goiter. The nodules started growing and yes..there was a tiny bit of cancer. It was treated with a simple radioactive iodine pill. But recovery is not easy. I am more tired than usual and somewhat depressed. My hair seems thinner. The doctor has just raised my synthroid dose for the second time to lower the TSH. Hopefully this will help my energy levels and sense of well being. I seem to have more back pain too.
Will I ever feel normal again? I used to be so glad to see my friends and so optomistic...now I feel quieter and less hopeful about everything. Is the increased low back pain due to hormonal changes from the removal of the thyroid?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.